Ask a doctor

Is Numbness After Juvederm Treatment Normal?

I had juvederm injected into my upper and lower lips 9 days ago. The swelling is gone now but I am still numb on the right side of both my upper and lower lip. The bottom lip tingles when I move my mouth-the sensation feels much like when your hand falls asleep and is in the process of waking up. My upper lip does not feel tingly at all. I do like the results now that the swelling is gone, but I am scared to death that my lips are going to be numb forever. Is there nerve damage now? Is this normal? Is it going to go away?

Doctor Answers (6)

Juviderm and Lip Numbness

+2

Hi Joco,

Did your injecting physician use "nerve blocks"? Sometimes with nerve blocks the injection needle may strike a nerve and cause what is usually a temporary parasthesia or numbness similar to what you are experiencing. As long as the feeling is improving, it should resolve soon. You should speak with your physician and let him/her know what's going on. Good luck and be well.

Dr. P


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 23 reviews

Numbness Will Go Away Over Time

+1

It is not necessarily the Juvederm that caused numbness. The needle used to inject the product may have touched a sensory nerve when either filling the lip or numbing the lip. But over time, it should go away so you do not need to worry.

Sanusi Umar, MD
Redondo Beach Dermatologic Surgeon
5.0 out of 5 stars 18 reviews

Numbness after Juvederm treatment is not normal

+1

Juvederm is an excellent hyaluronic acid based injectable that can be used effectively for facial contouring.

If you are experiencing numbness after a Juvederm injection, you should return to your doctor and let them know of your concerns. It is possible that during the injection a nerve in your chin or lower lip may have been stretched or bruised. Your doctor will want to assess you and help determine the cause of your numbness. If the nerve has only been bruised or stretched, you should expect a return of your sensation in approximately 2 months
 

Pat Pazmino, MD
Miami Plastic Surgeon
4.5 out of 5 stars 66 reviews

You might also like...

Numbness after Juvederm rare.

+1

Hi.

It's not the Juvederm itself that caused the numbness. Probably the needle touched a couple of nerves which got partially injured. The numbness will almost certainly go away in a few weeks.

One nerve, any doctor can hit. But since this happened in a couple of places, you might want to consider trying another plastic surgeon or dermatologist.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Juvederm and lip numbness

+1

The lip numbness sounds like it is resolving.  This may have been the result of swelling or accidentally "tweaking" a sensory nerve when either filling the lip or numbing the lip. Give it some time, it usually gets better.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Numbness should resolve

+1

Hello Joco,

Based on your description of things and given the nature of Juvederm injections in this area, it is not entirely uncommon to have some numbness and unusual sensations around the lip area for a temporary period of time.

I am a little concerned that you still have numbness on the right side at nine days out. However, I have seen this occur especially in patients who have had a nerve block and large amounts of Juvederm injected into the lips.

Without knowing your full history and an exam of your lips its hard to explain exactly why you are experiencing numbness in this way.

I would advise you to follow up with your Surgeon so they can see exactly what is going on.

Overall be at ease, based on your description of things permanent numbness is an exceedingly rare event after lip augmentation with HA Fillers like Juvederm.

Kamran Jafri, MD
New York Facial Plastic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.